Tennessee, 2012Hail and Damaging Winds in Tennessee, September 4 to 5, 2012
September 4 to 5, 2012 · NWS MEG · 7 events in 6 counties and zones
An upper level ridge of high pressure started to weaken across the northern parts of the Mid-South on September 5th. Meanwhile an upper level disturbance moving through the central plains approached an increasingly unstable airmass over the region and triggered numerous thunderstorms across mainly the northern half of the Mid-South during the afternoon and evening of September 5th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level ridge of high pressure started to weaken across the northern parts of the Mid-South on September 5th. Meanwhile an upper level disturbance moving through the central plains approached an increasingly unstable airmass over the region and triggered numerous thunderstorms across mainly the northern half of the Mid-South during the afternoon and evening of September 5th. Some of the storms were severe with large hail and damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Sep 4, 12:59 PM CST, 3 hours 23 minutes earlier.
Area forecast discussion, Sep 4, 12:59 PM CST, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
159 PM CDT TUE SEP 4 2012
.DISCUSSION...
HOT TEMPERATURES ARE THE MAIN STORY TODAY AND WILL REMAIN THE MAIN
STORY TOMORROW. HIGHS WILL CLIMB INTO THE MIDDLE TO UPPER 90S
ACROSS THE MIDSOUTH ESPECIALLY ALONG AND WEST OF THE MISSISSIPPI
RIVER. IN ADDITION DEW POINTS WILL BE IN THE LOW TO MIDDLE 70S
RESULTING IN HEAT INDICES GENERALLY BETWEEN 103 AND 108
DEGREES...WARMEST ALONG AND WEST OF THE MISSISSIPPI RIVER.
TOMORROW AFTERNOON THERE WILL BE MORE CLOUD COVER AND A FEW
SHOWERS/THUNDERSTORMS AROUND SO THERE IS SOME QUESTION AS TO HOW
HOT IT WILL GET...BUT FOR NOW THINK THAT TEMPERATURES WILL RISE TO
ADVISORY CRITERIA BEFORE SHOWERS BECOME WIDESPREAD. IN
ADDITION...SHOWERS SHOULDN'T BE CONTINUOUS DURING THE
AFTERNOON...SO TEMPERATURES WILL LIKELY VARY A LOT BETWEEN STORMS.
AFTER MIDWEEK...MOISTURE LEVELS SHOULD BEGIN TO DROP OFF SLIGHTLY.
NORTHWEST FLOW WILL SET UP ACROSS THE MIDSOUTH KEEPING AT LEAST
SLIGHT RAIN CHANCES IN THE FORECAST AND PARTLY TO MOSTLY CLOUDY
SKIES. LOW LEVEL THICKNESSES WILL LOWER...BRINGING AFTERNOON HIGHS
BACK DOWN INTO THE LOW TO MIDDLE 90S.
A STRONG COLD FRONT LOOKS POISED TO BRING US A ROUND OF STRONG TO
SEVERE THUNDERSTORMS LATE FRIDAY INTO EARLY SATURDAY. THIS WILL BE
ONE OF THE MORE DYNAMIC SYSTEMS WE HAVE SEEN IN QUITE A WHILE ACROSS
THE MIDSOUTH...INDICATIVE OF THE APPROACHING FALL SEASON. IT
DOESN'T LOOK OVERLY IMPRESSIVE AT THIS POINT...BUT FEATURES A DEEP
POSITIVELY TILTED LONG WAVE TROUGH EXTENDING FROM THE GREAT LAKES
TO NORTHERN LOUISIANA. ALOFT...THERE IS A 60-70KT UPPER LEVEL JET
AND A 20-30 KT LLJ. IF THE TROUGH CAN BECOME MORE NEUTRALLY
TILTED...OF A VORT LOBE ROUNDS THE BASE OF THE TROUGH JUST BEFORE
ARRIVING IN THE MIDSOUTH...SEVERE CHANCES WOULD INCREASE. WILL
KEEP A MENTION OF SEVERE STORMS IN THE HWO. HEAVY RAIN...HAIL AND
DAMAGING WINDS ALL LOOK EQUALLY LIKELY AT THIS POINT.
SUNDAY INTO EARLY NEXT WEEK LOOK BEAUTIFUL...FEATURING HIGHS
AROUND 80 DEGREES...CLEAR SKIES...A MUCH DRIER AIRMASS AND COOL
NORTH BREEZES.
30/SIRMON
&&
.AVIATION...
18Z TAF SET
VFR CONDITIONS EXPECTED OVER MUCH OF THE NEXT 24 HOURS. CAN/T RULE
OUT ISOLD STORMS THIS AFTERNOON BUT NOT ENOUGH CONFIDENCE IN
TIMING AND LOCATION TO MENTION IN TAFS. SOME PATCHY FOG WILL
DEVELOP AT KMKL AND KTUP AFTER 9Z. GENRALLY...LIGHT AND VARIABLE
WINDS EXPECTED THROUGH THE PERIOD.
KRM
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 76 98 77 95 / 10 20 20 20
MKL 70 96 72 93 / 20 20 20 20
JBR 73 96 73 92 / 20 20 20 20
TUP 72 97 74 95 / 10 20 20 20
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR CROSS-LEE AR-
PHILLIPS-ST. FRANCIS.
MO...NONE.
MS...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR CALHOUN-COAHOMA-
PANOLA-QUITMAN-TALLAHATCHIE-TUNICA-YALOBUSHA.
TN...NONE.
&&Hazardous weather outlook, Sep 4, 12:30 PM CST, 3 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
130 PM CDT TUE SEP 4 2012
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-052030-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
130 PM CDT TUE SEP 4 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A HEAT ADVISORY HAS BEEN ISSUED FOR PORTIONS OF EAST CENTRAL
ARKANSAS AND NORTHWEST MISSISSIPPI.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
HOT AND HUMID CONDITIONS WILL SPREAD NORTHEAST OVER A LARGER
PORTION OF THE MIDSOUTH ON WEDNESDAY AND THURSDAY...LIKELY
PROMPTING THE NEED FOR A HEAT ADVISORY.
A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE OVER THE MIDSOUTH
WEDNESDAY AND THURSDAY...WITH GUSTY WINDS THE MAIN THREAT.
A BETTER CHANCE FOR SEVERE THUNDERSTORMS WILL BE POSSIBLE ON
FRIDAY AS A STRONG COLD FRONT PUSHES INTO THE REGION. DAMAGING
WINDS...LARGE HAIL..AND LOCALIZED FLASH FLOODING WILL BE THE MAIN
THREATS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED ON FRIDAY.
Thunderstorm Wind, Weakley
- When
- September 4, 4:22 PM CST to 4:45 PM CST
- Where
- Weakley County, Dresden to Mc Kenzie
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 36.300, -88.720
Straight line winds knocked several trees down across roads in Weakley County.
Thunderstorm Wind, Obion
- When
- September 5, 4:40 PM CST to 4:45 PM CST
- Where
- Obion County, 1 mi N of Kenton to 2.62 mi NNW of Kenton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 36.215, -89.020
Straight line winds knocked down several trees and power lines along U.S. Highway 45 just north of Kenton.
Hail, Gibson
- When
- September 5, 4:40 PM CST to 4:45 PM CST
- Where
- Gibson County, Kenton
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 36.200, -89.020
Thunderstorm Wind, Carroll
- When
- September 5, 5:00 PM CST to 5:30 PM CST
- Where
- Carroll County, Mc Kenzie to Buena Vista
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 36.130, -88.520
Straight line winds knocked down trees and power lines across Carroll County. An awning was ripped off the rear of a building.
Thunderstorm Wind, Crockett
- When
- September 5, 5:15 PM CST to 5:30 PM CST
- Where
- Crockett County, Cairo to Gum Flat
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 35.820, -89.170
Straight line winds knocked down trees across Crockett County.
Hail, Shelby
- When
- September 5, 6:00 PM CST to 6:05 PM CST
- Where
- Shelby County, 0.67 mi WNW of Shelby Farms
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 35.174, -89.881
Quarter size hail fell at Pleasant View Road and Bartlett Road in Northeast Memphis.
Thunderstorm Wind, Shelby
- When
- September 5, 6:10 PM CST to 6:15 PM CST
- Where
- Shelby County, 1.02 mi NNE of Collierville to 1.19 mi ENE of Collierville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 35.064, -89.663
Straight line winds knocked down several trees across Collierville Arlington Road just north of Collierville. One tree landed on a vehicle.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Wisconsin, September 4 to 5, 2012$501,000 · EF2 · 25 events
- Hail and Damaging Winds in Minnesota, September 4 to 5, 2012$745,000 · 2.5 in hail · 20 events
- Hail and Damaging Winds in Wisconsin, September 4 to 5, 2012$155,000 · 56 kt wind · 27 events
- Hail and Damaging Winds in Kansas, September 4, 2012$285,000 · 61 kt wind · 11 events
- Flash Flooding and Damaging Wind in Arizona, September 4 to 5, 20121 injured · $280,000 · 70 kt wind · 3 events
- Damaging Winds in Oklahoma, September 4, 2012$405,000 · 70 kt wind · 3 events
- Hail and Damaging Winds in Iowa, September 4 to 5, 2012$183,000 · 64 kt wind · 17 events
- High Wind in Alaska, September 4 to 5, 2012$200,000 · 113 kt wind · 1 event
- Damaging Winds in Minnesota, September 4, 2012$100,000 · 61 kt wind · 4 events
- Flash Flood in Arizona, September 4, 2012$100,000 · 1 event
- Hail and Damaging Winds in Nebraska, September 4, 2012$75,000 · 56 kt wind · 4 events
- Tornado and Damaging Wind in New Jersey, September 4, 2012$32,000 · EF0 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 413991, 413992, 413993, 413996, 413995, 414000, 414001.